Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 224, NWS Lubbock, TX

July 14, 2016Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 14, 2016, 5:16 PM CDT for Lubbock County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2016, 5:16 PM CDT (22:16 UTC)
Expired
Jul 14, 2016, 5:45 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 5 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-524 J/kg
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:19 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 14, 3:19 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
319 PM CDT THU JUL 14 2016

.SHORT TERM...
At 19z a weak front was identified via radar/vis imagery along a
Silverton-Kress-Littlefield-S of Morton line. Decent convergence was
noted along this boundary. Other light showers has mostly dissipated
over the Rolling Plains. High res models are indicating this
boundary will become active with convection around 20z. Instability
may be limited and storms will be high based aoa 10Kft...but enough
coverage for 20 pct pops this evening. Severe threat looks
marginal...but some strong winds seem most likely in this region as
the boundary moves a little farther south from its current position.

This evening...this activity will likely develop and propagate
farther east toward the SE Panhandle in the vicinity of
Childress. Slightly better coverage is expected there as the cells
grow upscale with one or more complexes moving east and southeast.
Higher probabilities will be greater along the Red River in North
TX and SW Oklahoma. In any event...slight risk of severe will
continue through the late evening along and north of a Silverton
to Matador to Paducah line with large hail or strong wind gusts of
60+ mph possible given slightly better instability along with 30
knots of deep layer shear. Some weaker storms could continue after
midnight NE of Lubbock. Otherwise hot conditions to continue. A
few degrees cooler Friday with a more easterly boundary layer wind
component and lower heights/thicknesses. Heat Advisory will be
allowed to expire this evening. Will keep slight chance pops
Friday afternoon across the northern half of the forecast area.
James

.LONG TERM...
An upper level ridge will continue to hold sway over West Texas this
weekend into next week. The center of the ridge is progged to shift
from New Mexico on Saturday into the central plains through much of
this coming week. This will keep the South Plains on the periphery
of the upper high through much of the period and with thickness
forecasted to edge downward slightly, we should see temperatures to
follow suit. Even so it will continue to be hot with above normal
temperatures including highs peaking in the 96 to 103 degree range
and lows varying from the mid-60s to mid-70s. We did continue to
trend highs slightly above the high side of guidance as has been the
outcome of late. The reorientation of the ridge should tend to
keep the monsoonal-driven convection to our west through much of
the extended. The one exception could be early on, Friday night
into early Saturday, when storms developing near the TX/NM line as
well as convection forming well to our north move southeastward in
northwesterly flow aloft. This could bring one or two complexes
near or into the area, though the details regarding the timing and
location will have to be further resolved over the coming day.
For now we have continued 20-30 percent PoPs, favoring the
northern and northwestern zones, from 00-12Z Saturday with a dry
forecast thereafter.

&&

.LUB Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for TXZ021>023-027>030-
033>036-039>041.

&&

06/23
Hazardous weather outlook, Jul 14, 11:37 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT THU JUL 14 2016

TXZ021>044-151645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON INTO EARLY EVENING
GENERALLY WEST OF THE CAPROCK ESCARPMENT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
A LINE FROM SILVERTON TO MATADOR TO PADUCAH. HAIL TO GOLFBALL SIZE
AND 70 MPH WINDS WILL BE POSSIBLE IN THESE AREAS. ELSEWHERE...A
MARGINAL RISK EXISTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS THE SLIGHT RISK AREA
MENTIONED ABOVE. ELSEWHERE ACTIVATION IS NOT LIKELY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:06 PM CDTSevere Thunderstorm WarningLUBHall, Motley24 min
Jul 13, 7:26 PM CDTSevere Thunderstorm WarningLUBHall, Motley34 min
Jul 13, 8:21 PM CDTSevere Thunderstorm WarningLUBHall, Motley24 min
Jul 13, 8:33 PM CDTAreal Flood AdvisoryLUBHall, Motley117 min
Jul 14, 3:08 AM CDTHeat AdvisoryLUBBailey, Castro, Cochran, Crosby, Floyd, Hale and 8 more16 hr
Jul 14, 5:45 PM CDTSevere Thunderstorm WarningLUBLynn, Terry30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.